Colorado, 2012

Flash Flood in Colorado, July 7, 2012

July 7, 2012 · NWS GJT · 1 event in 1 county or zone

A heavy rainfall producing thunderstorm produced flash flooding over the Pine Ridge burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A heavy rainfall producing thunderstorm produced flash flooding over the Pine Ridge burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 7, 2:27 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 7, 2:27 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
327 PM MDT SAT JUL 7 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 327 PM MDT SAT JUL 7 2012

WITH DEEP MOISTURE IN PLACE...SHOWERS AND THUNDERSTORMS HAVE AGAIN
DEVELOPED TODAY AND WILL CONTINUE INTO THE EVENING. THE STORMS HAVE
MAINLY FORMED OVER THE HIGHER TERRAIN...BUT RADAR IMAGES INDICATE
THEY HAVE BEEN SPREADING INTO THE VALLEYS AS THIS FORECAST GOES TO
PRESS. THIS TREND WILL CONTINUE THROUGH EARLY THIS EVENING. DUE TO
THE LIGHT FLOW ALOFT...STORM MOTION IS SLOW AND HEAVY RAIN REMAINS
POSSIBLE. ALSO MANY LOCATIONS HAVE REPORTED ACCUMULATIONS OVER THE
LAST FEW DAYS...ESPECIALLY OVER THE COLORADO MOUNTAINS. THEREFORE
SOILS ARE NO LONGER DRY IN SOME PLACES. A FLASH FLOOD WATCH
CONTINUES TO BE IN EFFECT FOR THE HIGHER COLORADO MOUNTAINS WHERE
THE HEAVIEST RAIN IS EXPECTED...WITH DEBRIS FLOWS AND WATER OVER
ROADWAYS POSSIBLE. SINCE THIS CONVECTIVE ACTIVITY IS MAINLY
DIURNALLY DRIVEN...STORMS WILL DIMINISH AS THE SUN SETS. HOWEVER
SOME CONVECTION WILL CONTINUE THROUGHOUT THE NIGHT AS BOUNDARIES
FROM EARLIER STORMS PROVIDE LOCAL LIFT...OR COLLIDE.

THE HIGH OVER THE CENTRAL CONUS THAT HAS BEEN THE DOMINANT
PLAYER OF LATE HAS BEGUN TO SHIFT A LITTLE TO THE WEST. BY SUNDAY
AFTERNOON THE STRONG HIGH PRESSURE WILL BE OVER THE INTERMOUNTAIN
REGION...CENTERED JUST TO OUR WEST. THIS POSITION IS NOT AS
FAVORABLE FOR KEEPING THE SUBTROPICAL TAP OPEN. THE NORTHWEST FLOW
AROUND THIS HIGH WILL GENERALLY BE DRIER AND RESULT IN A DOWNTURN
IN THE DAILY AFTERNOON CONVECTION. HOWEVER AMPLE MOISTURE WILL
LINGER THROUGH SUNDAY SO ANY DOWNTURN WILL BE SUBTLE. THE NORTH
HOWEVER WILL SEE BETTER DRYING...FOR LESS ACTION THERE. ANY
CONVECTION THAT DEVELOPS WILL AGAIN DIMINISH AS THE SUN SETS...
WITH LESS OVERNIGHT ACTIVITY EXPECTED SUNDAY NIGHT.

HIGH TEMPERATURES ON SUNDAY SHOULD BE NEAR...TO A COUPLE DEGREES
BELOW NORMAL. NIGHTTIME LOWS WILL CONTINUE TO BE WARM DUE TO THE
MOIST AIRMASS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 327 PM MDT SAT JUL 7 2012

24 HOUR TRENDS ON THE H5 UPPER AIR ANALYSIS INDICATED THAT THE
SWELTERING UPPER RIDGE HAD RETROGRADED FROM THE MID MISSISSIPPI
VALLEY BACK TOWARD THE EASTERN PLAINS. WATER VAPOR AND PROFILERS
WOULD SUGGEST THIS TREND IS CONTINUING THIS AFTERNOON AND SO
CONFIDENCE IS HIGHER THAT MODELS SOLUTIONS SHOWING THE RIDGE
PASSING THROUGH COLORADO ON SUNDAY AND SETTLING INTO THE GREAT
BASIN BY MONDAY MORNING. THE SHIFT IN RIDGE LOCATION TO THE EAST
WILL BE ADVECTING DRIER AIR INTO OUR CWA AS THE UPPER WINDS SHIFT
MORE NORTHERLY AND IN EFFECT PUSH THE MAIN SUBTROPICAL PLUME SOUTH
OF THE 4 CORNERS REGION. THOUGH PWATS DROP BACK TO MORE NORMAL
EARLY JULY NUMBERS BETWEEN 1/2 AND 3/4 OF AN INCH INCH THROUGH
MUCH OF THE UPCOMING WEEK...H7 DEW POINTS REMAIN ABOVE 5C WHICH
WOULD INDICATE ENOUGH RESIDUAL MOISTURE RECYCLING UNDER THE RIDGE
TO KEEP A THREAT OF DIURNALLY DRIVEN SHOWERS FAVORED OVER HIGHER
TERRAIN. WEAK SHEAR AND NO APPARENT DRIVERS WOULD SUGGEST THESE
STORMS REMAINING ROOTED TO THE MOUNTAINS FOR THE MOST PART WITH
ONLY VERY SMALL CHANCES OF A STRAY STORM MAKING IT INTO THE LARGE
VALLEYS. WITH THE MOISTURE PLUME JUST TO THE SOUTH AND SOME LOW
LEVEL MOISTURE ADVECTING EASTWARD IN UPSLOPE REGIME IN EASTERN NEW
MEXICO...THE SOUTHERN AND PORTIONS OF CENTRAL MOUNTAINS WILL
GENERALLY SEE THE BEST COVERAGE AND WILL CARRY THE HIGHEST POPS.

AS THE RIDGE SHIFTS INTO THE GREAT BASIN ON MONDAY MID LEVEL
TEMPERATURES WILL BE INCREASING AS A STRONG THERMAL RIDGE EXTENDS
OVER OUR CWA DURING THE MID WEEK PERIOD. MODEL TIME SERIES ARE IN
GOOD AGREEMENT IN STRONG THICKNESS RISES TUESDAY THROUGH THURSDAY
AND WITH SLIGHTLY DRIER AIR AND INCREASED SUNSHINE...HIGHS SHOULD
AGAIN PUSH UP 5 TO 10 DEGREES ABOVE NORMAL. THE EXCEPTION WILL BE
OVER THE SOUTHERN MOUNTAINS AND ADJACENT SOUTHERN FOOTHILLS WHERE
DEVELOPING CLOUD COVER HAMPER THE STRONGER WARM UP AND HIGHS LOOK
MORE NEAR NORMAL.

THE BIGGEST CHALLENGE IN THE FORECAST IS DETERMINING WHEN THE
RIDGE WILL BEGIN TO SHIFT BACK EASTWARD. THERE IS A ROBUST LOW IN
THE GULF OF ALASKA THAT WILL BE SHIFTING ENERGY DOWN INTO THE
NORTHWEST CONUS MID TO LATE WEEK. THERE IS STILL SOME SUBTLE
DISAGREEMENT BETWEEN LONGER RANGE MODELS WHEN THE STRONGER ENERGY
WILL BE PUSHING ON SHORE AND DISLODGING THE UPPER HIGH FROM THE
GREAT BASIN. THE GFS STILL SEEMS TO BE HOLDING ONTO THE FASTER
SOLUTION BUT IS TRENDING SLIGHTLY SLOWER THAN THIS TIME YESTERDAY.
THE BULK OF THE ENSEMBLE FORECASTS HAVE THE HIGH WEST OF THE
DIVIDE THROUGH LATE WEEK WHICH SHOULD HOLD OF THE RETURN FLOW OF
SUBTROPICAL MOISTURE UNTIL THE WEEKEND PERIOD WHEN THE AFTERNOON
CONVECTION COULD BECOME MORE ACTIVE SO WOULD LEAN THIS WAY ATTM.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 327 PM MDT SAT JUL 7 2012

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA LATE THIS
AFTERNOON INTO THE EVENING...AND THEN DIMINISH AS THE SUN SETS.
THE CONTINENTAL DIVIDE WILL BE FAVORED. THUNDERSTORMS ARE POSSIBLE
AT ALL TAF SITES. SOME STORMS MAY PRODUCE HEAVY RAIN WITH FLIGHT
CATEGORIES POSSIBLY DROPPING TO MVFR AT TIMES...MAINLY DUE TO
REDUCED VISIBILITY. ANOTHER CONCERN WILL BE OUTFLOW GUSTS UP TO
30-40 MPH. AWAY FROM STORMS VFR CONDITIONS WILL PREVAIL WITH MID
TO HIGH LEVEL CLOUDS BEING COMMON. SHOWERS WILL CONTINUE TO BE
POSSIBLE THROUGHOUT THE NIGHT...BUT WITH LESS ASSOCIATED THUNDER.
ANOTHER ROUND OF CONVECTION IS EXPECTED TO DEVELOP ON SUNDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ004-010-012-
     013-018-019.

UT...NONE.
&&

SHORT TERM...EH
LONG TERM...15
AVIATION...EH
Hazardous weather outlook, Jul 7, 4:56 AM MST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
556 AM MDT SAT JUL 7 2012

COZ001>014-017>023-UTZ022>025-027>029-081200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
556 AM MDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MORE STORMS AND SHOWERS ARE IN THE FORECAST TODAY WITH SOME OF
THEM PRODUCING HEAVY RAINFALL. THE POTENTIAL FOR FLASH FLOODING
EXISTS SO A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE
MOUNTAINOUS AREAS OF WESTERN COLORADO. MOST OF THE STORMS WILL BE
OVER BY SUNSET THOUGH SOME MIGHT PERSIST UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE WILL MOVE TO OUR WEST BY MONDAY BUT RESIDUAL
MOISTURE WILL ALLOW SOME STORMS TO FORM THOUGH AREAL COVERAGE WILL
BE MUCH LESS THAN SEEN THIS PAST WEEK. MOISTURE WILL ALSO DECREASE
CAUSING STORMS TO BE MUCH DRIER WITH LITTLE IN THE WAY OF
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 7, 3:40 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
440 PM MDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     DEBRIS FLOW      5 SW RIFLE              39.49N 107.84W
07/07/2012                   GARFIELD           CO   DEPT OF HIGHWAYS

            MUDSLIDE BLOCKING RIGHT LANE OF EAST BOUND I-70 NEAR MM
            85.

&&

EVENT NUMBER GJT1200437

TB
Local storm report, Jul 7, 3:44 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
444 PM MDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     DEBRIS FLOW      3 SSW REDSTONE          39.14N 107.25W
07/07/2012                   PITKIN             CO   DEPT OF HIGHWAYS

            MUDSLIDE ON CO 133 BETWEEN MM 49 AND 55...TRAFFIC
            REDUCED TO ONE LANE

&&

EVENT NUMBER GJT1200438

TB

The radar

The Grand Junction radar (KGJX), 22 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mesa

When
July 7, 3:59 PM MST to 7:00 PM MST
Where
Mesa County, 5.29 mi NNW of Cameo to 4.7 mi NW of Cameo
Cause
Heavy Rain / Burn Area
Reported by
Other Federal Agency
Coordinates
39.220, -108.360

A thunderstorm with heavy rainfall moved over the Pine Ridge burn scar and produced significant runoff and flash flooding in a remote area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479472.